Format

Send to

Choose Destination
Clin Nephrol. 2009 Apr;71(4):430-2.

An unusual complication of treatment with orlistat.

Author information

1
The Richard Bright Renal Unit, Southmead Hospital, Bristol, United Kingdom.

Abstract

We report an unusual complication of orlistat, a gastrointestinal and pancreatic lipase inhibitor used in the treatment of obesity. A 66-year-old man with history of Type 2 diabetes and obesity presented to our hospital with recurrent episodes of hypoglycemia over 2 weeks. His medications included twice daily biphasic insulin and 3 months previously he was prescribed orlistat as treatment for his obesity. On admission he was in acute renal failure with a creatinine concentration of 405 micromol/l. His renal function 4 months previously was normal. Urinalysis revealed neither blood nor protein, but microscopy of his urine revealed moderate amounts of crystals. A renal biopsy revealed normal glomeruli, but there were features of acute tubular necrosis associated with oxalate crystal deposition. Over the next few days his renal function declined and needed hemodialysis. 3 weeks after his admission he continued to require hemodialysis and he unexpectedly had a cardiac arrest and died. Our patient had acute tubular necrosis secondary to orlistat-induced acute oxalate nephropathy. The identification of high risk patients treated with orlistat and regular monitoring of their renal function might reduce the risk of renal failure due to acute oxalate nephropathy.

PMID:
19356376
[Indexed for MEDLINE]

Supplemental Content

Loading ...
Support Center